Arizona, 2014Flash Flood and Damaging Wind in Arizona, July 6, 2014
July 6, 2014 · NWS PSR · 2 events in 1 county or zone
Strong thunderstorms developed across portions of far northern Maricopa county during the afternoon hours on July 6th. The storms produced very heavy rainfall, leading to flash flooding in the community of Wickenburg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed across portions of far northern Maricopa county during the afternoon hours on July 6th. The storms produced very heavy rainfall, leading to flash flooding in the community of Wickenburg. Area washes such as Sols Wash were running full and flowing over area roads. In addition, the storms produced strong gusty outflow winds which were strong enough to blow down trees in Wickenburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 6, 2:05 PM MST, 40 minutes earlier.
Area forecast discussion, Jul 6, 2:05 PM MST, 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
205 PM MST SUN JUL 6 2014
.SYNOPSIS...
MONSOON MOISTURE WILL PERSIST THIS WEEK WITH SOME DAY TO DAY
FLUCTUATIONS. EACH DAY WILL BRING VARYING CHANCES OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ACROSS THE REGION. ANY STORM THAT
FORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL AND
STRONG GUSTY OUTFLOW WINDS.
&&
.DISCUSSION...
SATELLITE IMAGERY THIS AFTERNOON SHOWS STORM ACTIVITY PREDOMINATELY
IN TWO AREAS OF THE STATE -- NORTHWEST ARIZONA BETWEEN KINGMAN AND
FLAGSTAFF...AND THEN OVER SOUTHEAST PORTIONS OF THE STATE NEAR
DOUGLAS EXTENDING INTO SONORA MEXICO. BOTH COMPLEXES STARTED TO FORM
AROUND MIDDAY...AND EACH CONTINUES TO EXPAND IN AREA YET REMAINING
RATHER STATIONARY. A FEW ISOLATED STORMS HAVE POPPED UP INSIDE OUR
CWA NEAR THE KOFA NATIONAL WILDLIFE REFUGE...AND SINCE THE CLOUD
COVER THINNED OUT ACROSS SOUTHERN GILA COUNTY...A FEW STORMS HAVE
NOW POPPED UP ALONG THE RIM COUNTRY AND WELL EAST OF GLOBE.
THE AFOREMENTIONED COMPLEXES HAVE FORMED IN AREAS OF GOOD FORCING
AND ASCENT DUE TO TWO EMBEDDED CYCLONIC FEATURES IN THE ANTICYCLONIC
FLOW OVER THE REGION. THE MOST NOTABLE FROM SATELLITE IMAGERY IS
STILL THE PERSISTENT MCV OVER EAST-CENTRAL AZ. MODELS NOW SAG THIS
FEATURE SOUTH OVERNIGHT AND STILL EXPAND A CYCLONIC INFLUENCE
WESTWARD TOWARD THE COLORADO RIVER OVER THE NEXT 12-18 HOURS. THIS
WILL KEEP A WEAK FORCING PROFILE OVER THE HIGHER DESERTS THAT WILL
HELP TO ENHANCE STORM DEVELOPMENT. THE OTHER FEATURE IS A MID LEVEL
CIRCULATION THAT CONTINUES TO MOVE NORTHWEST WITH THE BROAD
ANTICYCLONIC FLOW INTO CENTRAL CALIFORNIA. A LARGE PERSIST
DEFORMATION AXIS/COL REGION IS ALSO CONVENIENTLY LOCATED OVER THE
SOUTHWEST STATES TYING IN THESE TWO CIRCULATIONS AND THE FORCING AND
ASCENT PROVIDED.
GIVEN THE ANOMALOUSLY HIGH PRECIPITABLE WATER/MOIST ATMOSPHERE...
JUST SHY OF 1.75IN ON BOTH 12Z KPSR/KTWC RAOBS AND THE WEAK STEERING
FLOWS ALOFT...STORMS THAT HAVE FORMED OVER THE HIGHER TERRAIN NORTH
AND EAST OF PHOENIX TODAY...STILL STAND A GOOD CHANCE TO SLOWLY
DRIFT W-SW ACROSS THE DESERTS LATER THIS AFTERNOON/EVENING...AND
POSSIBLY PERSIST INTO EARLY MONDAY MORNING. THESE STORMS WILL BE
HEAVY RAINERS...SO LOCALIZED FLOODING/FLASH FLOODING IS A GOOD
POSSIBILITY WITH ANY STORM THAT FORMS.
PREVIOUS DISCUSSION...
MONDAY IS THE BEGINNING OF A TRANSITION IN THE LARGE SCALE FLOW
PATTERN WHERE ANTICYCLONIC FLOW BECOMES MORE CONSOLIDATED AND
CENTERED MORE OVER THE SOUTHERN ROCKIES. STEERING FLOW WILL BECOME
MORE EASTERLY BY MONDAY AFTERNOON...MAINLY OVER OUR EASTERN AREAS.
OVER OUR WESTERN AREAS...NAM/GFS/ECMWF CONTINUE TO DEPICT VARYING
DEGREES OF DRYING OVER SOUTHEAST CALIFORNIA. THUS POPS MONDAY WERE
NUDGED UP OVER EASTERN PORTIONS OF THE FORECAST AREA AND NUDGED
DOWNWARD OVER WESTERN PORTIONS...MAINLY SOUTHEAST CALIFORNIA.
ANTICIPATE HIGH TEMPS FAIRLY CLOSE TO NORMAL.
TUESDAY THROUGH SATURDAY...
DEEP SOUTH AND SOUTHEASTERLY FLOW WILL BE IN PLACE DURING THE MIDDLE
OF THE WEEK ENABLING AT LEAST A SLIGHT CHANCE OF STORMS ACROSS THE
FORECAST AREA...WITH LATE NIGHT/MORNING SHOWERS A BETTER
POSSIBILITY. ON THE DOWNSIDE THOUGH IS THAT THERE CAN BE QUITE A BIT
OF CLOUD COVER WHICH HURTS DESTABILIZATION. THUS KEPT POPS
CONSERVATIVE WITH A SUBTLE UPRAMPING FOR WEDNESDAY AS THE GFS AND
ECMWF INDICATE AN INVERTED TROUGH MOVING NORTHWARD THROUGH ARIZONA.
MADE SOME MINOR DOWNWARD ADJUSTMENTS TO THE TEMPS TO REFLECT MORE
CLOUDINESS. LATE IN THE WEEK THE GFS AND ECMWF DIVERGE IN THEIR
RESPECTIVE PLACEMENT OF THE MAIN ANTICYCLONE WHICH IN TURN AFFECTS
HOW FAR WEST DEEP MOISTURE LIES. MADE SOME SUBTLE DOWNWARD
ADJUSTMENTS TO THE POPS OVER OUR WESTERN AREAS FRIDAY AND SATURDAY
IN ACKNOWLEDGMENT OF THE ECMWF SOLUTION SHOWING SOME DRY ADVECTION.
ALSO MADE SOME MINOR UPWARD ADJUSTMENTS TO THE TEMPS FOR THE SAME
REASON.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...CLEARER SIGNAL
NOW INDICATING THAT CONVECTION WILL BE MOST CONCENTRATED ACROSS THE
HIGHER TERRAIN NORTH AND EAST OF PHOENIX. LATEST GUIDANCE SUGGESTS
THAT THUNDERSTORMS WILL BE MORE LIKELY AT KSDL THAN AT
KPHX-KIWA...THOUGH PROBABILITIES STILL REMAIN TOO LOW TO INCLUDE IN
THE TAFS. CYCLONIC FLOW AROUND THE GILA COUNTY MCV AND SUBSEQUENT
CONVECTION/OUTFLOW WILL LIKELY PRODUCE MORE OF A NORTHWESTERLY FLOW
THIS EVENING AND THE TAFS HAVE BEEN UPDATED ACCORDINGLY.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
BULK OF THE THUNDERSTORM ACTIVITY WILL LIKELY REMAIN ACROSS PORTIONS
OF AZ THIS AFTERNOON. HOWEVER...THERE IS A CHANCE THAT AN ISOLATED
THUNDERSTORM OR OUTFLOW WILL AFFECT KBLH THIS EVENING WITH GUSTY
WINDS. CONDITIONS REMAIN LESS FAVORABLE AT KIPL. OTHERWISE...LIGHT
WINDS CAN BE EXPECTED AT BOTH LOCATIONS WITH PERIODS OF MID AND HIGH
CLOUDS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
ELEVATED HUMIDITIES WILL REMAIN IN PLACE ACROSS THE REGION THROUGH
MOST OF THE UPCOMING WEEK WITH 20-30 PERCENT AFTERNOON HUMIDITIES
AND GOOD OVERNIGHT RECOVERIES EXPECTED. AFTERNOON PRECIP CHANCES
WILL BE PRIMARILY ACROSS THE HIGHER TERRAIN NORTH/EAST OF PHOENIX
BUT THE LOWER DESERTS COULD SEE A BETTER CHANCE OF RAIN WEDNESDAY.
AFTER THAT...BACK TO A TYPICAL MONSOON PATTERN WITH MAINLY MOUNTAIN
SHOWERS EACH AFTERNOON AND EVENING.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...MEYERS/AJ
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH
In the hours before
Special weather statement, Jul 6, 2:28 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
228 PM MST SUN JUL 6 2014
AZZ021>023-062215-
LA PAZ AZ-MARICOPA AZ-
228 PM MST SUN JUL 6 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 315 PM MST
AT 226 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
MORRISTOWN TO 7 MILES NORTH OF AGUILA TO 10 MILES NORTH OF ALAMO
STATE PARK...AND MOVING SOUTH AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
AGUILA... ALAMO STATE PARK AND MORRISTOWN...
CIRCLE CITY...
WITTMANN...
GLADDEN...
LAT...LON 3431 11335 3429 11332 3401 11332 3401 11274
3392 11242 3353 11238 3368 11324 3405 11396
3423 11384 3425 11373 3421 11368 3424 11359
3432 11353
TIME...MOT...LOC 2128Z 013DEG 20KT 3395 11255 3404 11314
3439 11359
DEWEYFlash Flood, Maricopa
- When
- July 6, 2:45 PM MST to 5:30 PM MST
- Where
- Maricopa County, 0.9 mi NW of Wickenburg to 1.36 mi W of Wickenburg
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.980, -112.740
Thunderstorms with very heavy rain developed across northern Maricopa county during the early afternoon hours, and they affected the community of Wickenburg. A trained weather spotter indicated that 1.5 inches of rain was measured in Wickenburg in a one hour period ending at 1545MST. The heavy rain led to flash flooding in Wickenburg; at 1538MST broadcast media reported that the Sols Wash was flowing heavily over Vulture Mine Road and the local police had closed the road. A Flash Flood Warning was issued for the area at 1532MST and it continued through 1730MST. Local observations indicated that other area washes such as Casandro and Flying E were flowing heavily and bankfull.
Thunderstorm Wind, Maricopa
- When
- July 6, 3:15 PM MST to 3:50 PM MST
- Where
- Maricopa County, 1.15 mi W of Wickenburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 33.970, -112.750
Strong thunderstorms developed during the afternoon hours on July 6th, and they affected the community of Wickenburg. The storms produced damaging outflow winds with peak gusts estimated to be over 60 mph. According to a local Emergency Manager, the gusty winds blew down several large trees in Wickenburg. In addition, a trained weather spotter in the same area reported that two six inch diameter trees were blown over.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, July 6 to 8, 20141 death · 3 injured · $782,000 · 70 kt wind · 14 events
- Tornadoes and Damaging Wind in Michigan, July 6 to 7, 20146 injured · $5.0 million · EF1 · 5 events
- High Surf in California, July 6 to 7, 20141 death · 2 events
- Tornado and Hail in North Dakota, July 6, 2014$1.4 million · EF0 · 28 events
- Tornadoes and Hail in Iowa, July 6, 2014$544,000 · EF1 · 11 events
- Tornado in Florida, July 6, 2014$50,000 · EF0 · 1 event
- Damaging Wind in Minnesota, July 6, 2014$25,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 6, 20141 injured · 3 events
- Hail and Damaging Winds in Wisconsin, July 6, 20141 in hail · 6 events
- Flood and Hail in Missouri, July 6, 2014$10,000 · 1.5 in hail · 5 events
- Tornadoes and Damaging Wind in Michigan, July 6 to 7, 2014$9,000 · EF0 · 5 events
- Funnel Clouds in Texas, July 6, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525774, 525772.